Illinois, 2015

Heavy Snow and Winter Weather in Illinois, February 28, 2015

February 28, 2015 · NWS ILX · 18 events in 18 counties and zones

A series of upper-level disturbances brought a prolonged period of accumulating snow to much of central Illinois from the late afternoon of February 28th through the early afternoon of March 1st. Snowfall amounts of 4 to 8 inches were common along and south of a Rushville to Bloomington line, with as much as 8 to 10 inches being reported across portions of Macon, Piatt, and Champaign counties.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A series of upper-level disturbances brought a prolonged period of accumulating snow to much of central Illinois from the late afternoon of February 28th through the early afternoon of March 1st. Snowfall amounts of 4 to 8 inches were common along and south of a Rushville to Bloomington line, with as much as 8 to 10 inches being reported across portions of Macon, Piatt, and Champaign counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Feb 28, 12:04 PM CST, 2 hours 36 minutes earlier.

Area forecast discussion, Feb 28, 12:04 PM CST, 2 hours 36 minutes before
Area Forecast Discussion
NATIONAL WEATHER SERVICE LINCOLN IL
1204 PM CST Sat Feb 28 2015

.UPDATE...
ISSUED AT 1056 AM CST SAT FEB 28 2015

Made minor adjustments to the forecast for this afternoon and this
evening for the timing of the advancing snow. The latest radar
mosaic and infrared satellite loops show the snow slowly advancing
into central and southeast Missouri. The 12z Lincoln upper air
sounding indicated a lot of dry air that will need to be overcome
below 5,000 feet. NAM forecast soundings indicate that this dry
air will moisten quickly in central IL by late this afternoon.
However, this may be a bit too quick, so pushed back the beginning
of the snow until early evening in most of the forecast. The
exception will be in west central IL where late afternoon should
see the beginning of the snow.

A quick look at the latest 12z forecast runs of the NAM and GFS
indicate that the strongest isentropic lift should tap increasing
low level moisture to result in the higher snow amounts south of a
Springfield to Danville line - and along/north of I-70 - where 5-6
inches of snow looks likely. Should be a sharp cutoff in southeast
Illinois, especially from Flora to Lawrenceville where a mix with
freezing rain is expected toward daybreak. This will temper snow
accumulations there to 2-3 inches. The same amounts are expected
north of a Canton/Peoria-El Paso line where the weaker upper level
support is anticipated.

&&

.SHORT TERM...(Today through Monday)
ISSUED AT 254 AM CST SAT FEB 28 2015

First of two significant winter weather systems poised to begin
spreading across the area later today. Latest water vapor imagery
showing an upper trough along the Montana/North Dakota border, with
a strong southern stream jet across the southern tier of states.
Upper low over Oregon will be sinking southward into California,
which will help orient the southern stream into a southwest-
northeast configuration in time, with various disturbances riding
along it toward our area.

Latest guidance indicates the morning hours will remain dry, but
rapid development of light snow is expected to our southwest toward
midday as isentropic lift strengthens into the afternoon. The
forecast was updated during the evening to hit the PoP's harder
during the afternoon, and have kept this basic philosophy with some
minor refinements. Bulk of the snow threat will be from this evening
into Sunday afternoon. However, the models have continued with their
slight southward trend in the 00Z runs, shifting more into the I-72
to I-70 corridor. Will issue a winter weather advisory for most of
the area except the extreme northwest CWA during this period. While
we cannot rule out some areas seeing just over 6 inches, the
duration of it (about 24 hours) would be too long to justify a
winter storm warning. However, the general thought is more of a
broad 4-6 inch total, with lesser amounts across the northwest and
southeast parts of the CWA. There also starts to be a precip type
question on Sunday. Forecast soundings north of I-70 generally
support all snow, but a rain/snow mix is more likely along and south
by late morning as temperatures rise just above freezing. Have also
added a short period of freezing rain toward Flora and Lawrenceville
during the morning before temperatures rise above freezing.

Any lingering precipitation should exit the southeast CWA during the
evening on Sunday, with Monday dry as an area of high pressure moves
overhead.

&&

.LONG TERM...(Monday night through Friday)
ISSUED AT 254 AM CST SAT FEB 28 2015

An active split flow pattern to amplify into a large central U.S.
trof by the middle of the week as energy from the northern stream
phases with the southern stream upper wave. Very dynamic subtropical
jet will aid in the strong moisture transport northward into the
Midwest starting late Monday ahead of our next weather maker with
precipitable water values by Tuesday in the 1-1.25 inch range, some
2-3 standard deviations above normal for early March. This will be a
concern for area rivers and streams as the snow melt combined with
0.50 to 1 inch of rainfall will lead to significant rises along many
of our basins by midweek.

Strong warm advection/isentropic ascent will lead to a rapid increase
in clouds late Monday night with precipitation breaking out late
evening or just after midnight. Models have trended a bit slower with
the onset of the precip but all forecast soundings continue to suggest
a period of sleet and freezing rain will develop from southwest to
northeast late in the evening and encompass most of our forecast area
by morning. Ice accumulations Monday night still look as if it will
average a tenth of an inch or less with temperatures slowly rising
overnight. Have most of the area above freezing by 15z/9am Tuesday
morning with rain expected for the remainder of the day with even
some isolated thunder possible in the south as forecast soundings
across southern Illinois indicate some elevated instability during
the afternoon hours as the deepening surface low tracks to our north
dragging a cold front through our area by evening.

The strong surface low will push well to our north but the boundary
will start to slow down as it becomes parallel to the upper flow
late Tuesday night into Wednesday. Highest POPs will shift into
southeast Illinois Tuesday night into Wednesday when models indicate
another wave to push east across the southern Plains and at the same
time an intensifying jet with the right rear quadrant and enhanced
upper level divergence/lift over the Ohio River valley during the
day Wednesday. In response to the upper wave and jet lift, models
indicate a surge northeast with precip again by Wednesday afternoon
which would bring the threat for snow to southeast Illinois into
the late afternoon or early evening hours before the lift departs
Wednesday night. GFS is a bit more progressive with the wave and
does not show as much precip building back to the north as the
ECMWF. For now will continue to support the more conservative look
to the GFS with just chance POPs over southeast IL during the day
with just slight chances for light snow Wednesday night as the
system pulls away from our area.

After that, colder air moves in for a brief stint as high pressure
settles over the region on Thursday with our coldest overnight lows
Thursday morning when we will see single digits CWA-wide. The cold
air will not hang around very long as the surface high slips off to
our east by Friday as a northern stream shortwave tracks to our
north for the end of the week. This will bring a southerly flow back
into our area with afternoon temperatures by Friday rising back into
the 30s, with 30s and 40s by Saturday before a cold front sweeps
across our area Saturday afternoon. No significant rain or snow is
expected with the late week shortwave.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
ISSUED AT 1204 PM CST SAT FEB 28 2015

Backed off a bit on the timing of the advancing snow and
associated lower visibility and ceilings for central and eastern
IL TAF sites. The 12Z ILX sounding indicated plenty of dry air
that will need to be overcome below 5,000 feet AGL this afternoon.
Many of the echoes on the Midwest mosaic radar approaching the MS
River were aloft due to the dry air. Thus, have adjusted the start
of the light snow in VFR conditions between 21-23Z. As the lower
atmosphere moistens, MVFR ceilings and visibility are anticipated
after 00z in central IL and toward 02z in eastern IL.

A weakening pressure gradient should keep wind speeds around 5
knots or less through much of the snow event this evening through
Sunday morning. Many of the short range models are indicating that
the snow may start to taper off around mid-morning. However, will
keep IFR conditions in place because of the uncertainty involving
lift with a 150kt jet max moving into north central IL. As a
result, the GFS and NAM both produce a narrow band of snow and low
ceilings/visibility between I-72 and I-70 by late Sunday morning.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY from 6 PM this evening to 6 PM CST
Sunday FOR ILZ029-031-036>038-040>057-061>063-066>068-071>073.

&&

UPDATE...Miller
SHORT TERM...Geelhart
LONG TERM...Smith
AVIATION...Miller
Hazardous weather outlook, Feb 28, 11:56 AM CST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1156 AM CST SAT FEB 28 2015

ILZ027-028-030-011200-
KNOX-MARSHALL-STARK-
1156 AM CST SAT FEB 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW WILL DEVELOP BY LATE THIS AFTERNOON OR EARLY THIS EVENING AND
THEN CONTINUE THROUGH THE NIGHT PRODUCING SNOW COVERED ROADWAYS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOWFALL TOTALS FROM TONIGHT NIGHT THROUGH SUNDAY AFTERNOON WILL
TOTAL BETWEEN 1 AND 3 INCHES. THERE IS ANOTHER STORM SYSTEM THAT
WILL LIKELY BRING A PERIOD OF SLEET AND FREEZING RAIN MONDAY NIGHT
INTO EARLY TUESDAY MORNING BEFORE THE WINTRY MIX CHANGES OVER TO
RAIN LATER TUESDAY MORNING INTO TUESDAY AFTERNOON. THE RAIN WILL
LIKELY TURN TO LIGHT SNOW OVERNIGHT TUESDAY NIGHT INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HOWEVER...SPOTTERS
ARE ENCOURAGED TO REPORT ANY SNOW ACCUMULATIONS TONIGHT AND SUNDAY TO
THE NATIONAL WEATHER SERVICE.

ILZ029-031-036>038-040>057-061>063-011200-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-COLES-CUMBERLAND-DE WITT-DOUGLAS-
EDGAR-FULTON-LOGAN-MACON-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-
PEORIA-PIATT-SANGAMON-SCHUYLER-SCOTT-SHELBY-TAZEWELL-VERMILION-
WOODFORD-
1156 AM CST SAT FEB 28 2015

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO
6 PM CST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW WILL DEVELOP LATER THIS AFTERNOON AND THEN CONTINUE THROUGH
TONIGHT...WHICH WILL PRODUCE SNOW COVERED AND HAZARDOUS ROADWAYS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

BY THE TIME THE SNOW ENDS BY SUNDAY EVENING...BETWEEN 4 AND 6 INCHES
OF SNOW IS LIKELY...WITH SOME LOCALLY HIGHER AMOUNTS POSSIBLE...ESPECIALLY
ALONG AND SOUTH OF INTERSTATE 72. FURTHER TO THE NORTHWEST TOWARDS
THE ILLINOIS RIVER...SNOWFALL IS EXPECTED TO RANGE FROM 2 TO 4 INCHES.

THERE IS ANOTHER STORM SYSTEM THAT WILL LIKELY PRODUCE A PERIOD OF SLEET
AND FREEZING RAIN MONDAY NIGHT INTO EARLY TUESDAY MORNING BEFORE THE
WINTRY MIX CHANGES OVER TO RAIN LATER TUESDAY MORNING INTO TUESDAY
AFTERNOON. THE RAIN WILL LIKELY TURN TO LIGHT SNOW TUESDAY NIGHT INTO
WEDNESDAY. HOWEVER...NO ACCUMULATIONS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HOWEVER...SPOTTERS
ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TONIGHT AND SUNDAY TO THE
NATIONAL WEATHER SERVICE.

ILZ066>068-071>073-011200-
CLAY-CRAWFORD-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
1156 AM CST SAT FEB 28 2015

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO
6 PM CST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW WILL OVERSPREAD THE AREA LATE TODAY AND ESPECIALLY TONIGHT
WHICH WILL PRODUCE SNOW COVERED AND HAZARDOUS ROADWAYS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW...AND POSSIBLY SOME LIGHT FREEZING RAIN...WILL OCCUR TOMORROW
MORNING BEFORE MORE OF A RAIN/SNOW MIX PREVAILS FOR THE REMAINDER
OF THE DAY. BETWEEN 2 AND 4 INCHES OF SNOW ARE LIKELY BY SUNDAY
AFTERNOON...WITH SOME HIGHER TOTALS NEAR THE I-70 CORRIDOR.

THERE IS ANOTHER STORM SYSTEM THAT WILL LIKELY BRING A PERIOD OF
SLEET AND FREEZING MONDAY NIGHT BEFORE THE WINTRY MIX CHANGES TO
RAIN BY TUESDAY MORNING. THE RAIN WILL CHANGE TO LIGHT SNOW LATER
TUESDAY NIGHT INTO WEDNESDAY WITH NO ACCUMULATIONS EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS OR ANY WINTRY
PRECIPITATION TYPE AND AMOUNTS TO THE NATIONAL WEATHER SERVICE.

BAK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter weather, 6 heavy snow. Local standard time, as filed.

Winter Weather, Sangamon

When
February 28, 2:40 PM CST to 11:59 PM CST
Where
Sangamon forecast zone
Reported by
COOP Observer
Coordinates
39.758, -89.659 (the zone’s center; the record gives no point)

Weather observers measured 5 to 7 inches of snow across Sangamon County, with localized amounts of 8 to 9 inches from Springfield to Williamsville. Numerous traffic accidents occurred due to snow-covered and hazardous roadways, particularly in Springfield and along I-55 to the Logan County line.

Winter Weather, Logan

When
February 28, 3:15 PM CST to 11:59 PM CST
Where
Logan forecast zone
Reported by
COOP Observer
Coordinates
40.125, -89.367 (the zone’s center; the record gives no point)

Weather observers measured 4 to 7 inches of snow across Logan County, with localized amounts of around 8 inches in the southwest part of the county. Numerous traffic accidents occurred due to snow-covered and hazardous roadways, including several miles of I-55 to the Sangamon County line.

Heavy Snow, Effingham

When
February 28, 4:30 PM CST to 11:59 PM CST
Where
Effingham forecast zone
Reported by
COOP Observer
Coordinates
39.060, -88.590 (the zone’s center; the record gives no point)

Weather observers measured around 8 inches of snow across Effingham County, including 8.0 inches in Effingham and 7.5 inches in Watson. Numerous traffic accidents were reported due to snow-covered and hazardous roadways.

Heavy Snow, Macon

When
February 28, 4:30 PM CST to 11:59 PM CST
Where
Macon forecast zone
Reported by
COOP Observer
Coordinates
39.860, -88.962 (the zone’s center; the record gives no point)

Weather observers measured 8 to 10 inches of snow across Macon County, including 9.5 inches in Mt. Zion and 8.5 inches 2 miles northwest of Decatur. Numerous traffic accidents were reported due to snow-covered and hazardous roadways.

Heavy Snow, Piatt

When
February 28, 4:30 PM CST to 11:59 PM CST
Where
Piatt forecast zone
Reported by
COOP Observer
Coordinates
40.010, -88.591 (the zone’s center; the record gives no point)

Weather observers measured 8 to 10 inches of snow across Piatt County. Numerous traffic accidents were reported due to snow-covered and hazardous roadways.

Winter Weather, Christian

When
February 28, 4:30 PM CST to 11:59 PM CST
Where
Christian forecast zone
Reported by
COOP Observer
Coordinates
39.546, -89.277 (the zone’s center; the record gives no point)

Weather observers measured 4 to 6 inches of snow across Christian County, including 6.2 inches 12 miles south of Taylorville and 5.2 inches 2 miles southwest of Taylorville. Numerous traffic accidents occurred due to snow-covered and hazardous roadways.

Winter Weather, De Witt

When
February 28, 4:30 PM CST to 11:59 PM CST
Where
De Witt forecast zone
Reported by
COOP Observer
Coordinates
40.175, -88.904 (the zone’s center; the record gives no point)

Weather observers measured 5 to 7 inches of snow across Dewitt County, with localized amounts of 8 to 10 inches in the extreme southern part of the county. An observer in the town of Lane recorded 10.0 inches. Numerous traffic accidents occurred due to snow-covered and hazardous roadways.

Heavy Snow, Champaign

When
February 28, 5:00 PM CST to 11:59 PM CST
Where
Champaign forecast zone
Reported by
COOP Observer
Coordinates
40.140, -88.199 (the zone’s center; the record gives no point)

Weather observers measured 8 to 10 inches of snow across central and southern Champaign County, including 9.7 inches in Ogden, 9.0 inches in Tolono, and 8.3 inches in Urbana. Numerous traffic accidents were reported due to snow-covered and hazardous roadways.

Heavy Snow, Jasper

When
February 28, 5:00 PM CST to 11:59 PM CST
Where
Jasper forecast zone
Reported by
COOP Observer
Coordinates
39.010, -88.154 (the zone’s center; the record gives no point)

Weather observers measured 8 to 9 inches of snow across Jasper County, including 8.8 inches in Newton and 8.2 inches 1 mile northwest of St. Marie. Numerous traffic accidents were reported due to snow-covered and hazardous roadways.

Winter Weather, Moultrie

When
February 28, 5:00 PM CST to 11:59 PM CST
Where
Moultrie forecast zone
Reported by
COOP Observer
Coordinates
39.642, -88.619 (the zone’s center; the record gives no point)

Weather observers measured 5 to 7 inches of snow across Moultrie County, including 5.8 inches in Lovington. Numerous traffic accidents occurred due to snow-covered and hazardous roadways.

Winter Weather, Shelby

When
February 28, 5:00 PM CST to 11:59 PM CST
Where
Shelby forecast zone
Reported by
COOP Observer
Coordinates
39.391, -88.805 (the zone’s center; the record gives no point)

Weather observers measured 5 to 7 inches of snow across Shelby County, including 6.5 inches in Windsor and 6.0 inches in Shelbyville. Numerous traffic accidents occurred due to snow-covered and hazardous roadways.

Heavy Snow, Crawford

When
February 28, 5:30 PM CST to 11:59 PM CST
Where
Crawford forecast zone
Reported by
COOP Observer
Coordinates
39.003, -87.760 (the zone’s center; the record gives no point)

Weather observers measured 8 to 9 inches of snow across Crawford County, including 9.0 inches in Palestine and 8.0 inches 3 miles west of Robinson. Numerous traffic accidents were reported due to snow-covered and hazardous roadways.

Winter Weather, Clark

When
February 28, 5:30 PM CST to 11:59 PM CST
Where
Clark forecast zone
Reported by
COOP Observer
Coordinates
39.334, -87.788 (the zone’s center; the record gives no point)

Weather observers measured 5 to 7 inches of snow across Clark County, including 7.0 inches in Casey. Numerous traffic accidents occurred due to snow-covered and hazardous roadways.

Winter Weather, Coles

When
February 28, 5:30 PM CST to 11:59 PM CST
Where
Coles forecast zone
Reported by
COOP Observer
Coordinates
39.520, -88.222 (the zone’s center; the record gives no point)

Weather observers measured 5 to 7 inches of snow across Coles County, including 6.0 inches in Charleston. Numerous traffic accidents occurred due to snow-covered and hazardous roadways.

Winter Weather, Cumberland

When
February 28, 5:30 PM CST to 11:59 PM CST
Where
Cumberland forecast zone
Reported by
COOP Observer
Coordinates
39.273, -88.240 (the zone’s center; the record gives no point)

Weather observers measured 5 to 7 inches of snow across Cumberland County, including 5.9 inches in Neoga. Numerous traffic accidents occurred due to snow-covered and hazardous roadways.

Winter Weather, Douglas

When
February 28, 5:30 PM CST to 11:59 PM CST
Where
Douglas forecast zone
Reported by
COOP Observer
Coordinates
39.770, -88.217 (the zone’s center; the record gives no point)

Weather observers measured 6 to 8 inches of snow across Douglas County, including 8.0 inches in Arthur and 6.0 inches 3 miles south of Newman. Numerous traffic accidents occurred due to snow-covered and hazardous roadways.

Winter Weather, Edgar

When
February 28, 5:30 PM CST to 11:59 PM CST
Where
Edgar forecast zone
Reported by
COOP Observer
Coordinates
39.679, -87.746 (the zone’s center; the record gives no point)

Weather observers measured 6 to 7 inches of snow across Edgar County, including 6.5 inches 11 miles southeast of Paris and 6.0 inches in Paris. Numerous traffic accidents occurred due to snow-covered and hazardous roadways.

Winter Weather, Vermilion

When
February 28, 6:00 PM CST to 11:59 PM CST
Where
Vermilion forecast zone
Reported by
COOP Observer
Coordinates
40.183, -87.733 (the zone’s center; the record gives no point)

Weather observers measured 5 to 7 inches of snow across Vermilion County, with isolated amounts of 8 to 9 inches along the I-74 corridor from the Champaign County line to Danville. Numerous traffic accidents occurred due to snow-covered and hazardous roadways.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 561339, 561347, 561296, 561300, 561303, 561310, 561352, 560867, 561297, 561331, 561335, 561282, 561313, 561318, 561320, 561323, 561327, 561354.